Minnesota, 2022

Hail in Minnesota, July 12, 2022

July 12, 2022 · NWS DLH · 1 event in 1 county or zone

A few strong storms developed ahead of a cold front over northeastern Minnesota during the afternoon of the 12th. Storms remained under severe limits but one storm did produce nickel-sized hail near Cook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few strong storms developed ahead of a cold front over northeastern Minnesota during the afternoon of the 12th. Storms remained under severe limits but one storm did produce nickel-sized hail near Cook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 11:38 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 12, 11:38 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 PM CDT Tue Jul 12 2022

.DISCUSSION...(Today through Monday)
Issued at 316 AM CDT Tue Jul 12 2022

Summary: Scattered showers and thunderstorms are expected today
and tonight. A few strong to severe storms are possible. Quieter
conditions Wednesday and Thursday before rain and storm chances
return Thursday night through Saturday morning. Temperatures will
gradually warm during the period. Quiet again for the second half
of the weekend and Monday. Storm chances return Monday night and
Tuesday.

Early this morning a cold front stretched from northern Manitoba
southeastward to northern Lake Superior and then arced back
northeast into Quebec. Northwesterly flow aloft remained in place.
A shortwave trough and attendant vort max were noted on GOES-East
water vapor imagery over northern Saskatchewan and northern
Manitoba and was propagating southeastward through the flow. A
second vort max was located over northwest Ontario and was
supporting scattered showers north of the Minnesota border.

The cold front will sag southward today as the shortwave trough
and associated vort max propagates into the Northland by this
afternoon. Height falls ahead of the trough combined with diurnal
heating should yield scattered showers and thunderstorms by late
morning or early afternoon. With limited cloud cover forecast
during the morning and recent rainfall, the RAP features 0-1 km
MLCAPE of 750 to 1250 J/kg by late afternoon from the Iron Range
into central Minnesota and northwest Wisconsin. 0-6 km bulk shear
will be maximized along and ahead of the front with values of 25
to 45 knots expected and nearly straight hodographs.

The shear/CAPE profile suggests a potential for organized storms
with right-moving storms slightly more favored. Large hail will be
possible with storms which can tap into pockets of higher
instability or within any supercells. Steep low-level lapse rates
around 8-9 C/km are forecast in the warm sector which will
contribute to a damaging wind threat. Things get a little more
interesting near the cool front where low-level winds will back
westerly, resulting in a slight tendency toward cyclonically
curved hodographs in the 0-3 km layer. With the tall/skinny CAPE
profile and favorable environment near the front, the risk for
weak tornadoes will be low but non-zero.

Temperatures today will be in the upper 60s over the Arrowhead to
the upper 70s from central Minnesota into northwest Wisconsin.

Showers and thunderstorms will likely persist into this evening
before dissipating with the loss of daytime heating.

High pressure will settle in for Wednesday and Thursday with
generally quieter conditions expected. Another chance of showers
and storms returns to the pictures Thursday night and continues
off and on through Saturday. Drier and quieter for the second half
of the weekend into Monday then another chance of showers/storms
appears for Monday night and Tuesday. Temperatures will generally
warm up through the period and we may see upper 80s and low 90s
Sunday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1237 PM CDT Tue Jul 12 2022

VFR conditions will be intermittently disrupted through the
afternoon by scattered showers and thunderstorms, currently
beginning to grow over the International Border and across the
region, mostly east of US Hwy 53 and the I-35 corridor. Showers
will dissipate into the evening, and some fog is possible at HIB,
DLH, and HYR overnight before the sun rises tomorrow.

&&

.MARINE...
Issued at 316 AM CDT Tue Jul 12 2022

Westerly and southwesterly winds are expected today ahead of an
approaching cold front. Scattered showers and storms will develop
late this morning and persist through this evening. A few storms
may produce hail to the size of pennies, frequent cloud-to-water
lightning, and locally gusty winds of 30 to 40 knots. The cold
front will move southwestward down the lake this afternoon or this
evening. Winds will veer sharply to the northeast behind the
front. Wind speeds will increase as well, with the largest change
in wind speeds over the southwest arm from Two Harbors to Duluth
to Port Wing, WI. There may be a brief window of a few hours with
wind gusts as high as 25 knots. High pressure will settle in for
Wednesday and Thursday with light winds expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH 76 54 70 48 / 60 50 0 0 VFR conditions will be intermittently
disrupted through the afternoon by scattered showers and
thunderstorms, currently beginning to grow over the International
Border and across the region, mostly east of US Hwy 53 and the
I-35 corridor. Showers will dissipate into the evening, and some
fog is possible at HIB, DLH, and HYR overnight before the sun
rises tomorrow. INL 74 53 75 51 / 50 20 0 0 BRD 80 57 77 56 / 50
40 0 0 HYR 79 52 76 49 / 60 50 0 0 ASX 77 50 70 45 / 60 50 0 0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...Levens
MARINE...Huyck
Hazardous weather outlook, Jul 12, 2:19 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
319 AM CDT Tue Jul 12 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
319 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop later this morning and
dissipate by late this evening. A few storms could be severe over
northwest Wisconsin into portions of northern Minnesota this
afternoon and evening. The main threats are hail to the size of a
half dollar and damaging wind to 60 mph. Although the risk is not
high, a tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible Thursday night through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed.

LSZ121-140>148-150-131030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
319 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop later this morning
and dissipate this evening. A few strong to severe storms will be
possible, mainly along the South Shore west to the Twin Ports and
Two Harbors areas. The main threats will be large hail and
strong winds in excess of 40 knots.

A cold front will move south to southwest across the lake this
afternoon into early evening switching winds from west and
southwest to the northeast. A 2 to 4 hour period of strong winds
are expected after the front moves through with gusts around 25
knots possible. The strongest winds are most likely from Two
Harbors to the Twin Ports to Port Wing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible Thursday night through
Saturday night.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 12, 11:28 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1228 PM CDT Tue Jul 12 2022

MNZ011-121800-
North St. Louis MN-
1228 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern St.
Louis County through 100 PM CDT...

At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Lake, or 29 miles southeast of International Falls, moving
southeast at 25 mph.

HAZARD...Winds gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ash Lake around 1235 PM CDT.

Other locations in the path of this storm include Pelican Lake,
Cusson and Orr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4807 9257 4794 9297 4822 9310 4827 9309
      4833 9289
TIME...MOT...LOC 1727Z 333DEG 23KT 4826 9299

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JDS

The radar

The Duluth radar (KDLH), 122 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
July 12, 12:30 PM CST to 12:32 PM CST
Where
St. Louis County, 2.7 mi WNW of Cook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.870, -92.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045775.